MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72SDKIT
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/10/2024
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 segment of the left middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), a non-penumbra guide catheter, and a non-penumbra sheath.During the procedure, the physician completed one pass in the target location using the red72.After the pass, the physician noticed there was no significant flow under aspiration with the red72 and the red72 became clogged with clot.The physician decided to remove the red72; however, while removing the red72 out from the target location, the distal end of the red72 had fractured outside the tip of the guide catheter in the ophthalmic segment of the internal carotid artery (ica).Therefore, the physician made several attempts using the guide catheter under aspiration to successfully remove the fractured distal end of the red72 together with the guide catheter as a unit.The procedure was completed using a new guide catheter, non-penumbra aspiration catheter, non-penumbra microcatheter, and guidewire to achieve thrombolysis in cerebral infarction (tici) 3.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed that the device was fractured on the distal shaft.Evaluation revealed that the red72 was stretched at the fractured site and along the distal shaft.This damage typically occurs if the red72 is forcefully retracted against resistance.Based on the reported complaint, the root cause of this damage could not be determined.Further evaluation of the device revealed kinks throughout the length of the catheter shaft.This damage was incidental to the reported complaint.The kinks on the distal shaft likely occurred during removal of the device from the patient¿s body and kinks on the proximal shaft likely occurred during packaging for return to penumbra.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key20588655
Report Number3005168196-2024-00371
Device Sequence Number12399806
Product Code NRY
UDI-Device Identifier00815948025943
UDI-Public00815948025943
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/01/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72SDKIT
Device Lot NumberF00012311
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2024
Initial Report FDA Received Date11/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age85 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005